Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

124 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe cough and excessive phlegm in the throat despite taking medication?

Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3922 Questions

default
Posted on Wed, 16 May 2018 in Medicines and Side Effects
Question: I caught a normal cold two weeks ago. I took two days off when it started and I felt worn down. I thought it was nearly gone and then the cough got worse and both my sinuses and lungs have been producing more mucus than before. Now I feel worse than I did a week ago.

A doctor friend listened to my lungs and did not think there was pnuemonia. He said a bacterial sinus infection would produce fever and facial pain, neither of which I have.

I am taking Mucinex regularly, benzonatate at night and day, doxylamine at night, and Netti Pot once a day. Should I be concerned? Is there anything I can do to speed this along? I have stopped eating dairy as much as possible.

Also I am taking a lot of medication for depression and sleep:
Trazodone 50mg (sleep)
Lamitcal 150mg
gabapentin 150 (*sleep)
Isocarboxyzid
triumeq for HIV....complete viral suppression, CD4 1000
doctor
Answered by Dr. Ivo Ditah 7 hours later
Brief Answer:
There is nothing to be alarmed about at this time!

Detailed Answer:
Hi and thanks so much for this query.

I am so sorry to hear about these symptoms that you have reported. I have reviewed these symptoms fully and they are suggestive of a viral infection of the upper airways. Treatment relies on addressing the individual symptoms and allowing the body to fight this through. Though you are HIV+, your CD4 and the suppressed viral load means that the immune system is strong enough to fight these infections and am not worried.

In all, continue with mucinex. BE calm , eat healthy, exercise often and drink much fluids. Recovery would be progressive but no antibiotics are required at this time unless something else comes up.

I hope this guides and helps. I wish you well. Feel free to follow up with me if need be. Most importantly, keep me updated for review and further guidance.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Doxylamine

doctor1 MD

The past couple of mornings I have woken up and felt extremely weak and tired until 1-2 pm. Also almost uncontrollable flatulance, and nausea. Also extremely difficult waking up. These things lift and then I end of with significant irritability. I...

doctor1 MD

The past couple of mornings I have woken up and felt extremely weak and tired until 1-2 pm. Also almost uncontrollable flatulance, and nausea. Also extremely difficult waking up. These things lift and then I end of with significant irritability. I...

doctor1 MD

Hello DOctor, My wife is 11 week pregnent she is having high vometing problem and is taking doxylamine succinate tab twice which some time is effective & she has lot of dry coughing can u adivce some remidied which has no side effect to clear cough and lessen vometing as this leats to lot of stress and she is anemic

doctor1 MD

Is it safe to give my child doxylamine succinate. He is 9 and has ADHD and NEVER sleeps. This is what he takes to go to bed and still remains awake...its crazy! He takes 50mg benadryl, .3mg clonidine, 25 mg zoloft and 500 mg depakote. I really feel he needs a benzo but I dont think his Dr will jump on that idea.

doctor1 MD

Hello my son works 12 hr night shifts and cant sleep .so he had doxylamine tablet this morning about 8.30am. slept about 3 hrs.then had a 1hr nap in the afternoon.when he left for work he was still tired for another 12 hr shift.how long would 1 tablet stay in your system.thanks

doctor1 MD

My doctor said he was giving me an anti- depressant and an antihistamine to help with my insomnia. I was prescribed 20 mg of citalopram and 100 mg of doxepin daily. Today I experienced nervousness, anxiety, and anxiousness. I come to find out both medications are anti-depressants. Are these drugs commonly prescribed together in these quantities for insomnia? Could the antihistamine the doctor was mentioning be doxylamine and not doxepin?